What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 21, 10:15 AM MST, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 21, 10:15 AM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1015 AM MST Sun Jul 21 2024
.SYNOPSIS...Scattered showers and thunderstorms are expected each
day through next week. Some storms this afternoon and evening
could become strong to severe, with hail, strong gusty winds and locally
heavy rainfall especially along and south of the Mogollon Rim. Temperatures
will remain a bit above average, with light winds outside of storms.
&&
.UPDATE...Showers and isolated thunderstorms continue to push
southward through northern Arizona this morning in response to a
remnant outflow boundary. Updated PoPs to better reflect where
these showers are located.
As for the rest of today, things look to be on track with more
showers and thunderstorms developing later this morning and
continuing into this evening. Best chances for strong to possibly
severe storms still looks to be along and south of the Rim. With
the monsoon remaining fairly active, expect there to be decent
chances for showers and storms as we move through the week.
&&
.PREV DISCUSSION /449 AM MST/...Some subtle changes to the atmospheric setup are
occurring early this morning, and these are expected to lead to an
significant increase in storm development later this afternoon and
evening along and south of the Mogollon Rim. At 130 AM - a rather
large outflow boundary can be seen on satellite imagery and
surface observations moving northward through all of Yavapai/Gila
counties up past Flagstaff. The low level air mass behind this
boundary has moistened considerably, with dewpoints rising into
the 60s in Yavapai/Gila and well into the 50s for the Mogollon Rim
and Flagstaff areas. The boundary has even helped kick off some
scattered light showers overnight as it passes through. Meanwhile,
the the center of the strong ridge that has caused our hot
weather continues to slide west of the state. Clockwise flow
around this circulation will bring an increase in northerly
steering flow by this afternoon and evening (up to around 15-20
kts), pushing storms that develop along the Mogollon Rim/White
Mtns into a more unstable air mass in Gila/Yavapai counties. CAPE
values this afternoon along and south of the rim are forecast to
be in the 1000-1500 J/kg range (SREF Mean). As storms develop and
move south across these areas, a few are likely to become strong
to severe, with localized wind gusts to 60 mph and hail to 1" in
diameter. The Storm Prediction Center has placed this area into a
marginal risk for severe thunderstorms today. Heavy rainfall and
flooding will also be a concern with a few storms, though storm
motions shouldn't be particularly slow which limits the risk. WPC
has the White Mtns in a slight risk for excessive rainfall today,
with much of the rest of our region in a marginal risk. The speed
of storms this evening should shift most of the activity south of
our forecast area by early to mid evening.
Monday through Thursday - the center of the high is forecast to be
northwest of the state, somewhere near Las Vegas. This will keep a
north to northeast steering flow in place. Some drier air will
eventually work its way into northeast Arizona so storm chances
there fall to the 10-30% chance each day. However, along and south
of the Mogollon Rim moisture is still forecast to be sufficient
for daily rounds of showers and thunderstorms. Isolated strong
storms will be possible each day in Yavapai/Gila counties. High
temperatures will be 5-10 degrees above normal each day, though
some afternoon relief in the form of rain-cooled air will help
some areas.
Friday and Saturday - the ridge is finally forecast to weaken some
as it moves eastward toward Arizona. A modest drop in high
temperatures is forecast along with continued daily storm chances.
&&
.AVIATION...Sunday 21/18Z through Monday 22/18Z...VFR conditions
will persist through the TAF period, minus periods of MVFR
conditions in heavier SHRA/TSRA. Expect active weather between 18Z
-06Z, with gusty/erratic winds likely. Greatest coverage will be
along and south of a KGCN-KRQE line. Outside of storm driven
outflows, look for winds 10-20 kts varying in direction.
OUTLOOK...Monday 22/18Z through Wednesday 24/18Z...Showers and
thunderstorms will continue each afternoon/evening through the
outlook period. Mainly VFR conditions are expected minus brief
periods of MVFR in heavier storms. Outside of gusty/erratic
outflow winds, look for southwest through northwest winds 10-15
kts.
&&
.FIRE WEATHER...Today and Monday...Scattered showers
and thunderstorms will continue. Outside of gusty, erratic
thunderstorm outflows, expect southwest through northwest winds at 5
to 15 mph becoming variable overnight. Temperatures remain slightly
above average with minimum humidity 20 to 30% each afternoon.
Tuesday through Thursday...The chance for showers/thunderstorms will
continue each day. Gusty and erratic winds are possible in the
vicinity of storms. Otherwise, light winds at 5 to 15 mph. Turning a
bit warmer with afternoon RH values ranging from 20-30%.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...None.
&&
PUBLIC...Meola/JJ
AVIATION...Konieczny
FIRE WEATHER...Konieczny
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jul 21, 11:24 AM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1124 AM MST Sun Jul 21 2024
AZZ016-018-211900-
Northern Gila County-Eastern Mogollon Rim-
1124 AM MST Sun Jul 21 2024
...A STRONG THUNDERSTORM WILL IMPACT GILA AND NAVAJO COUNTIES
SOUTH OF HEBER THROUGH NOON MST...
At 1124 AM MST, Doppler radar was tracking a strong thunderstorm near
Valley View Point, or 22 miles southeast of Forest Lakes, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Valley View Point, Cibecue Airport, Burke Mountain, Cibecue, Chediski
Peak, Grasshopper Butte, and Carrizo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3417 11068 3433 11048 3415 11020 3395 11043
TIME...MOT...LOC 1824Z 313DEG 14KT 3418 11045
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MCTSpecial weather statement, Jul 21, 11:35 AM MST, 56 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1135 AM MST Sun Jul 21 2024
AZZ015-038-211900-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
1135 AM MST Sun Jul 21 2024
...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY THROUGH NOON
MST...
At 1135 AM MST, Doppler radar was tracking a strong thunderstorm over
Munds Park, or 10 miles northeast of Sedona, moving southeast at 20
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Munds Park, Indian Gardens, Pine Flats, East Pocket Lookout Tower,
Schnebly Hill Overlook, Slide Rock State Park, West Fork of Oak
Creek, and Red Rock-Secret Mountain Wilderness.
This includes the following highways...
Interstate 17 between mile markers 321 and 330.
State Route 89A between mile markers 377 and 387.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3499 11178 3505 11169 3496 11157 3487 11172
TIME...MOT...LOC 1835Z 328DEG 17KT 3496 11168
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KoniecznySpecial weather statement, Jul 21, 12:09 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1209 PM MST Sun Jul 21 2024
AZZ016-018-211945-
Northern Gila County-Eastern Mogollon Rim-
1209 PM MST Sun Jul 21 2024
...A STRONG THUNDERSTORM WILL IMPACT GILA...NAVAJO AND COCONINO
COUNTIES BETWEEN KOHLS RANCH AND FOREST LAKES THROUGH 1245 PM MST...
At 1209 PM MST, Doppler radar was tracking a strong thunderstorm over
Hunter Creek, or 10 miles west of Forest Lakes, moving southeast at
20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bear Flat, Haigler Creek, Young, Mountain Meadows, Willow Springs
Canyon Lake, Christopher Creek, Woods Canyon Lake, Woods Canyon Lake
Recreation Area, Colcord Mountain Estates, Mogollon Rim Visitor
Center, Willow Springs Lake Recreation Area, Hunter Creek, Canyon
Creek Fish Hatchery, Sleepy Hollow, Sardine Point Day Use, Forest
Lakes, and Hellsgate Wilderness.
This includes the following highways...
State Route 288 between mile markers 301 and 311.
State Route 260 between mile markers 271 and 286.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3427 11114 3440 11093 3421 11068 3403 11097
TIME...MOT...LOC 1909Z 323DEG 17KT 3429 11097
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MCT